Wisconsin, 2022

Hail and Damaging Winds in Wisconsin, May 11, 2022

May 11, 2022 · NWS MPX · 8 events in 5 counties and zones

A warm front lifted northward across southern Minnesota during the afternoon with a potent shortwave moving northeast out of Nebraska. This shortwave generated a large complex of storms and quickly moved northeast across southern and east central Minnesota before moving into west central Wisconsin by the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm front lifted northward across southern Minnesota during the afternoon with a potent shortwave moving northeast out of Nebraska. This shortwave generated a large complex of storms and quickly moved northeast across southern and east central Minnesota before moving into west central Wisconsin by the evening. By the time it moved into west central Wisconsin, a large bow echo had formed and produced damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 11, 5:26 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 11, 5:26 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
626 PM CDT Wed May 11 2022

.UPDATE...
Issued at 616 PM CDT Wed May 11 2022

Updated for 00z aviation discussion below.

&&

.DISCUSSION...(This evening through Wednesday)
Issued at 254 PM CDT Wed May 11 2022

KEY MESSAGES:

- Conditions still favorable for severe thunderstorms, including
  supercells with large hail and tornadoes, through this evening.

- Heavy rain/flooding still possible through tonight, particularly
  with storms that track over the same locations.

- Additional severe thunderstorms likely Thursday, with all modes of
  severe weather possible.

- Cooler and drier as we trend back to normal temperatures over the
  weekend into early next week.

Tonight through Thursday Night...An active next 24-36 hours is
expected across all of central-southern MN into western WI as Upper
Midwest becomes warm-sectored with steep lapse rates, dewpoints into
the lower 70s, and strong mid-to-upper level jetting in advance of a
cold front. A warm front is making northward progress over southern
MN, helping increase instability over far southern portions of the
coverage area. Even without the instability, multiple strong-to-
severe storms developed earlier today with much lower dewpoints due
to the steep lapse rates producing severe hail with lower cores.
Going through the afternoon hours into this evening, the warm front
will continue to lift north, reaching central MN, allowing the lower
70s dewpoints to continue punching north. Initial discrete cells are
expected to develop into a organized line that will curl NE and E as
they evolve from southwest MN. Bulk shear of 50-60kt within said
instability will certainly be able to contribute to supercell
development. All modes of severe weather will be at play through this
evening, including hail up to 2" in diameter and a few tornadoes.

Even with the loss of daytime heating, PWATs upwards of 1.50" will
contribute to storms producing excessive rainfall as plenty of low
level moisture is advected into the region. As the storm motions
become more parallel to the warm front, this may create training of
storms over the same locations. This scenario may produce localized
flooding during the evening to early morning hours. This is reflected
in the increased QPF in collaboration with WPC earlier today.

Attention then turns to Thursday as another day of severe
thunderstorms looks likely within an even higher instability
environment. Temperatures will surge into the lower 90s with
dewpoints into the upper 60s to around 70. While this does fall short
of Heat Advisory criteria, heat index values into the lower 90s with
WBGT values into the lower 80s will be commonplace on Thursday. After
a lull in the activity Thursday morning, capping will be lost
Thursday afternoon-evening with better wind fields supportive of
storms producing large hails and a few tornadoes, especially early on
in Thursday's event. Going later, more organized segments may well
have potential for damaging winds. The activity will gradually
diminish going into the late Thursday evening hours to the early
morning Friday timeframe.

Friday through Tuesday...The upper trough and 500 mb low will be
moving out of North Dakota into Canada with an arcing cold front
extending from the attendant surface low through the eastern CWA.
There could be lingering showers near the front early, but a better
chance for showers and thunderstorms near the front in the
afternoon/evening, but by that time they may be too far to the east
to affect our Wisconsin areas. The upper trough/low then slows and
meanders eastward keeping us under the influence of the trough into
Monday with small chances for precipitation each afternoon. Ridging
then builds in from the west behind the departing system, but it
looks like a subtle short wave trough brings another chance for
around midweek. Temperatures cool down through the period, with highs
around 80 for MSP on Friday falling to closer to 70 later in the
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 616 PM CDT Wed May 11 2022

An area of strong thunderstorms will impact the area this evening
through tonight. IFR cigs/vis expected with heavy rain, but otherwise
mainly MVFR. Areas of fog may develop late tonight with VFR
conditions returning by tomorrow morning. Another round of storms is
expected tomorrow evening, but feel the greatest threat lies just
outside the TAF period.

KMSP...Storms expected to impact KMSP within the next hour and
continue through 05-06z. Strongest storms are expected from 00z-
03z. Added a PROB30 for the storms tomorrow evening as the threat
looks fairly conditional.

/OUTLOOK FOR KMSP/
Fri...Mainly VFR. Wind SW 10 kts.
Sat...Mainly VFR. Slight chc P.M. -SHRA/MVFR. Wind SW 10-15g25kts
becoming NW.
Sun...Mainly VFR. Slight chc P.M. -SHRA/MVFR. Wind W 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...
DISCUSSION...CEO/JPC
AVIATION...Dye
Hazardous weather outlook, May 11, 11:52 AM CST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1252 PM CDT Wed May 11 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121500-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1252 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are expected across much of the area
today and tonight. Very large hail, damaging winds and a few
tornadoes are possible. In addition, very heavy rain and localized
flash flooding are possible, especially near and after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of widespread strong to severe storms is expected
Thursday afternoon and evening, with large hail and damaging
winds the primary threats. Isolated tornadoes are also possible,
especially across western Minnesota.

Temperatures could reach the lower 90s Thursday afternoon with
heat index values as high as 95 degrees.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later this
afternoon through tonight and again on Thursday.

In the hours before

Local storm report, May 11, 8:02 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
902 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     2 SW EDEN PRAIRIE       44.83N 93.46W
05/11/2022  M67 MPH          HENNEPIN           MN   ASOS

            RECORDED VIA FLYING CLOUD ARPT ASOS.

&&

RMD
Local storm report, May 11, 8:03 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
903 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            HUTCHINSON              44.89N 94.37W
05/11/2022                   MCLEOD             MN   EMERGENCY MNGR

            SEWER BACKUPS/MINOR STREET FLOODING; ALSO
            OCCURRED IN GLENCOE AND BROWNING.

&&

CCS
Local storm report, May 11, 8:05 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     FLOOD            2 ENE BROOKLYN PARK     45.12N 93.31W
05/11/2022                   HENNEPIN           MN   PUBLIC

            STREET FLOODING DURING THUNDERSTORM NEAR HWY
            252 AND 610.

&&

CCS
Local storm report, May 11, 8:07 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLOOD            MAPLE PLAIN             45.00N 93.65W
05/11/2022                   HENNEPIN           MN   PUBLIC

            STREET FLOODING IN MAPLE PLAIN AT HWY 12.

&&

CCS
Local storm report, May 11, 8:09 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
909 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       1 WSW GRANITE FALLS     44.81N 95.56W
05/11/2022  M4.68 INCH       YELLOW MEDICINE    MN   CO-OP OBSERVER

            4.68 INCH DAILY TOTAL AND STILL RAINING;
            5.91 INCHES OVER TWO DAYS.

&&

CCS
Local storm report, May 11, 8:10 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
910 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HEAVY RAIN       COTTAGE GROVE           44.84N 92.97W
05/11/2022  M1.30 INCH       WASHINGTON         MN   PUBLIC

            PUBLIC REPORT OF 1.30 INCHES IN 30 MINUTES.

&&

CCS

The radar

The Minneapolis radar (KMPX), 96 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 11, 8:16 PM CST
Where
Polk County, 0.84 mi NE of St Croix Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.410, -92.640

Several trees were blown down near St. Croix Falls.

Thunderstorm Wind, Polk

When
May 11, 8:17 PM CST
Where
Polk County, 1.38 mi S of Amery
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
45.300, -92.370

A large tree was blown down near Amery.

Thunderstorm Wind, Polk

When
May 11, 8:32 PM CST
Where
Polk County, Clayton
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
45.330, -92.170

A large tree blew down and blocked a highway.

Thunderstorm Wind, Polk

When
May 11, 8:35 PM CST
Where
Polk County, 0.69 mi S of Frederic
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
45.660, -92.470

A large tree blew down and landed on County Road L.

Thunderstorm Wind, Dunn

When
May 11, 9:01 PM CST
Where
Dunn County, 0.85 mi SE of Eau Galle
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.690, -92.010

A metal shed was blown down near Eau Galle.

Thunderstorm Wind, Barron

When
May 11, 9:21 PM CST
Where
Barron County, 0.48 mi W of Rice Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.500, -91.740

A 18 inch diameter pine tree was uprooted near Rice Lake.

Hail, Pepin

When
May 11, 9:26 PM CST
Where
Pepin County, Durand
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.630, -91.970

Thunderstorm Wind, Chippewa

When
May 11, 10:00 PM CST to 10:01 PM CST
Where
Chippewa County, 2.22 mi WSW of Bateman to 2.08 mi WSW of Bateman
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.916, -91.311

A social media picture of large pine trees blown over near 50th Avenue and Lake Wissota.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019725, 1019726, 1019727, 1019728, 1019724, 1019722, 1019729, 1031451.